North Carolina, 2009

Lightning Strike in North Carolina, July 27, 2009

July 27, 2009 · NWS MHX · 1 event in 1 county or zone

Thunderstorms crossing the northern Outer Banks produced a lightning strike that killed a man in Southern Shores.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Thunderstorms crossing the northern Outer Banks produced a lightning strike that killed a man in Southern Shores.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 27, 2:35 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 27, 2:35 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
335 PM EDT MON JUL 27 2009

.SYNOPSIS...
STRONG HIGH PRESSURE WILL REMAIN ANCHORED OVER THE WESTERN ATLANTIC
THROUGH THE END OF THE WEEK. A COLD FRONT WILL DISSIPATE OVER WESTERN
NORTH CAROLINA TONIGHT AND TUESDAY. A TROUGH OF LOW PRESSURE WILL BE
OVER CENTRAL NORTH CAROLINA WEDNESDAY THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
STRONG TO SVR CONVECTIVE ACTIVITY WILL CONTINUE INTO THIS EVENING AS
SHRT WV MOVES INTO AREA FROM SW. ALREADY HAVE DECENT COVERAGE INLAND
AND GRADUAL PUSH TOWARD COAST EXPECTED DURING EVENING...THUS NO
CHANGE TO LIKELY POPS UNTIL MIDNIGHT. ACTIVITY EXPECTED TO DIMINISH
OVERNIGHT WITH SLIGHTLY BETTER CHC EASTERN SECTIONS. WITH EXPECTED
PRECIP AND WINDS DIMINISHING OVERNIGHT...MIN TEMPS SHOULD BE LOWER
THAN PAST FEW NIGHTS PER MOS BLEND.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
BETWEEN SHRT WVS TUE AND TUE NIGHT AND CONTINUED DIURNAL 30/20 POPS.
MODELS AGREE ON ANOTHER STRONG SHRT WV WED AFT/EVE AND RAISED POPS
TO 50% THEN. 30/40 POPS THU AND THU NIGHT WITH SOME WEAKER SHRT WV
ACTIVITY MOVING ACROSS. MOS BLEND FOR TEMPS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
MODELS CONTINUE WITH TREND OF PAST SEVERAL DAYS...INDICATING
SLIGHT RIDGING SFC AND ALOFT OVER SE US DURING PERIOD. THIS WILL
LEAD TO SOMEWHAT MORE ZONAL FLOW ALOFT BUT CONTINUED THREAT OF
MAINLY DIURNAL CONVECTIVE ACTIVITY. TEMPS SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AS OF 325 PM MON...NUMEROUS SHOWERS AND THUNDERSTORMS WITH MAINLY
MVFR VISIBILITIES WILL TAPER OFF AND END THIS EVENING. EXPECT A GOOD
AMOUNT OF MID/HIGH CONVECTIVE DEBRIS CLOUD OVERNIGHT WHICH WILL HELP
SUPPRESS FOG FORMATION SO DID NOT INCLUDE A MENTION IN THE 18Z TAFS.
CONVECTION IS IN STORE FOR TUESDAY BUT IS NOT EXPECTED TO BE AS
WIDESPREAD AS TODAY.

PATTERN WILL BE VERY SIMILAR THROUGH THE WEEK. SOUTH TO SOUTHWEST
WINDS 10-15 KNOTS BY DAY...AND AROUND 5 KNOTS OVERNIGHT. VFR
VISIBILITIES OUTSIDE OF SCATTERED MAINLY AFTERNOON AND EARLY
EVENING SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
AS OF 325 PM MON...SEAS HAVE BEEN 4-5 FEET AT DIAMOND SHOALS BUOY
ALL MORNING AND THIS AFTERNOON. UPSTREAM BUOYS SHOW SIMILAR
CONDITIONS. 12Z WAVEWATCH HAD 6 FOOT SEAS BEGINNING AT DIAMOND AT
17Z BUT WAVES ARE STILL 5 FEET. HOWEVER...CANNOT RULE OUT SOME 6
FOOTERS TO THE EAST OF THE BUOY SO WILL KEEP ADVISORY GOING. NOW 12Z
WAVEWATCH HAS 6 FOOT SEAS FOR A SHORTER DURATION...ENDING LATE THIS
EVENING AND GRAPHICS HAVE THE SMALL CRAFT SEAS OCCURING IN THE
OREGON INLET TO OCRACOKE LEG ONLY AND DOES NOT INCLUDE THE WATERS
FROM CAPE LOOKOUT TO OCRACOKE. THEREFORE I HAVE LESSENED THE
ADVISORY IN LENGTH AND COVERAGE...GOING THROUGH 02Z FROM OREGON TO
OCRACOKE.

LITTLE CHANGE IN THE OVERALL PATTERN ACROSS THE FORECAST AREA
THROUGH THE ENTIRE PERIOD. WESTERN ATLANTIC HIGH WILL CONTINUE TO
EXTEND INTO THE SOUTHEAST STATES PREVENTING ANY FRONTAL PASSAGES.
SOUTH TO SOUTHWEST WINDS WILL PREDOMINATE...GENERALLY AROUND 10-20
KNOTS. 12Z WAVEWATCH BUILDS SEAS BACK TO 6-8 FEET BEGINNING
WEDNESDAY AFTERNOON AND CONTINUING THROUGH SATURDAY MORNING.
SEEING LITTLE CHANGE IN THE PRESSURE GRADIENT THROUGH THE WEEK AND
BASED ON FORECAST WIND SPEEDS...CONFIDENCE IS LOW THIS WILL OCCUR.
HOWEVER SINCE THIS IS A COUPLE OF DAYS AWAY AND EXTENDS INTO THE
WEEKEND I WILL CAP SEAS AT 6 FEET FOR NOW.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR AMZ152-
     154.

&&

SYNOPSIS...JBM
NEAR TERM...JBM
SHORT TERM...JBM
LONG TERM...JBM
AVIATION...HSA
MARINE...HSA
Hazardous weather outlook, Jul 27, 2:31 AM EST, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
331 AM EDT MON JUL 27 2009

NCZ029-044>047-079>081-090>094-280730-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
331 AM EDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY. THE
THREAT FOR SEVERE STORMS IS LOW...HOWEVER ISOLATED SEVERE
THUNDERSTORMS WITH SMALL HAIL AND DAMAGING WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-103-104-280730-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
331 AM EDT MON JUL 27 2009

...MODERATE THREAT OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING
FROM RODANTHE SOUTH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 MODERATE THREAT OF RIP CURRENTS FROM RODANTHE SOUTH.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY. THE
THREAT FOR SEVERE STORMS IS LOW...HOWEVER ISOLATED SEVERE
THUNDERSTORMS WITH SMALL HAIL AND DAMAGING WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 11:44 AM EST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
ISSUED BY NATIONAL WEATHER SERVICE WAKEFIELD VA
1244 PM EDT MON JUL 27 2009

NCZ090-092-098-271745-
DUPLIN NC-JONES NC-ONSLOW NC-
1244 PM EDT MON JUL 27 2009

...STRONG THUNDERSTORM MOVING INTO FAR SOUTHERN ONSLOW COUNTY...

AT 1243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES WEST OF NEW RIVER STATION...OR ABOUT 16
MILES SOUTHEAST OF WALLACE...MOVING NORTHEAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR  RURAL WESTERN ONSLOW COUNTY AT 100 PM
EDT. RURAL WESTERN JONES COUNTY AT 150 PM EDT.

WIND GUSTS TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

IF THIS STORM BECOMES STRONGER A WARNING MAY BE NEEDED.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

WAMSLEY
Special weather statement, Jul 27, 12:24 PM EST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
124 PM EDT MON JUL 27 2009

NCZ098-271830-
ONSLOW-
124 PM EDT MON JUL 27 2009

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW COUNTY UNTIL 230 PM EDT...

AT 124 PM EDT...THERE WERE STRONG THUNDERSTORMS 20 MILES SOUTHWEST OF
HALF MOON...OR ABOUT 16 MILES WEST OF NEW RIVER AIR STATION...MOVING
NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CATHERINE
LAKE AT 215 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE HAWS RUN.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

3
Special weather statement, Jul 27, 1:10 PM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
210 PM EDT MON JUL 27 2009

NCZ029-044-045-079-080-090>093-098-271930-
MARTIN-PITT-WASHINGTON-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN-
ONSLOW-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...
GREENVILLE...PLYMOUTH...SNOW HILL...HOOKERTON...WASHINGTON...
RIVER ROAD...WALLACE...WARSAW...ROSE HILL...KENANSVILLE...
BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE...POLLOCKSVILLE...
NEW BERN...HAVELOCK...JACKSONVILLE
210 PM EDT MON JUL 27 2009

...SCATTERED SHOWERS AND THUNDERSTORMS OVER EASTERN NORTH CAROLINA
THIS AFTERNOON...

SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST ACROSS THE NORTH
CAROLINA COASTAL PLAIN THROUGH 330 PM. WIND GUSTS OF 30 TO 40 MPH
AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL
WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN
LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO
AVOID HYDROPLANING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

CULLEN
Local storm report, Jul 27, 2:01 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
301 PM EDT MON JUL 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             5 SE CHOCOWINITY        35.46N 77.04W
07/26/2009  E0.75 INCH       BEAUFORT           NC   STORM CHASER

            ALSO THREE TREES BLOWN DOWN IN THE GILEAD SHORES AREA.

&&

BCULLEN
Local storm report, Jul 27, 2:28 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
328 PM EDT MON JUL 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             FARMVILLE               35.59N 77.59W
07/27/2009  E0.50 INCH       PITT               NC   LAW ENFORCEMENT

            DIME-SIZE HAIL.

&&

BMELENDE
Local storm report, Jul 27, 2:43 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
343 PM EDT MON JUL 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             1 N FARMVILLE           35.61N 77.59W
07/27/2009  M1.00 INCH       PITT               NC   TRAINED SPOTTER

            QUARTER-SIZE HAIL.

&&

BMELENDE

The radar

The Norfolk radar (KAKQ), 148 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Dare

When
July 27, 4:00 PM EST
Where
Dare County, 2.5 mi SSE of Duck
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
36.137, -75.733

A man was struck and killed by lightning around 5 pm along the beach at Southern Shores.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Dare2009-07-27MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175426.